Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Wilmington, OH

July 10, 2020Fairfield County, Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 10, 2020, 2:12 PM EDT for Fairfield County, Hocking County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2020, 2:12 PM EDT (18:12 UTC)
Expired
Jul 10, 2020, 2:38 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, OH, Hocking County, OH

The radar

The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS51 KILN 101812
SVRILN
OHC045-073-101900-
/O.NEW.KILN.SV.W.0166.200710T1812Z-200710T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
212 PM EDT Fri Jul 10 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fairfield County in central Ohio...
  Northwestern Hocking County in central Ohio...

* Until 300 PM EDT.

* At 211 PM EDT, a severe thunderstorm was located 11 miles northwest
  of Hocking Hills State Park, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lancaster, Logan, Bremen, Hide-A-Way Hills, Laurelville, Sugar
  Grove, Rushville, West Rushville, Buena Vista in Hocking County,
  Gibisonville, Hideaway Hills, Lake Logan State Park, Clearport,
  North Berne, Enterprise and Rockbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3949 8238 3947 8274 3965 8273 3979 8240
      3975 8240 3974 8237 3960 8238 3959 8234
TIME...MOT...LOC 1811Z 251DEG 23KT 3955 8268 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatzos
2 follow-up statements
888 
WWUS51 KILN 101827
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
227 PM EDT Fri Jul 10 2020

OHC045-073-101900-
/O.CON.KILN.SV.W.0166.000000T0000Z-200710T1900Z/
Fairfield OH-Hocking OH-
227 PM EDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN FAIRFIELD AND CENTRAL HOCKING COUNTIES...

At 227 PM EDT, a severe thunderstorm was located 9 miles south of
Lancaster, moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lancaster, Logan, Bremen, Hide-A-Way Hills, Sugar Grove, Rushville,
West Rushville, Buena Vista in Hocking County, Gibisonville, Hideaway
Hills, Lake Logan State Park, Clearport, North Berne, Enterprise and
Rockbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3949 8238 3948 8257 3949 8270 3967 8269
      3979 8240 3975 8240 3974 8237 3960 8238
      3959 8234
TIME...MOT...LOC 1827Z 246DEG 14KT 3958 8263 

HAIL...<.75IN
WIND...60MPH
 
$$

Hatzos
040 
WWUS51 KILN 101838
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
238 PM EDT Fri Jul 10 2020

OHC045-073-101847-
/O.CAN.KILN.SV.W.0166.000000T0000Z-200710T1900Z/
Fairfield OH-Hocking OH-
238 PM EDT Fri Jul 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAIRFIELD AND
CENTRAL HOCKING COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3949 8238 3948 8257 3949 8270 3967 8269
      3979 8240 3975 8240 3974 8237 3960 8238
      3959 8234
TIME...MOT...LOC 1836Z 251DEG 23KT 3960 8254 

$$

Hatzos

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:06 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 10, 2:06 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
206 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Showers and thunderstorms will occur ahead of a weak cold front
today. Another front will move across the region on Sunday. This
will result in temperatures falling a bit below normal for the
weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms have developed ahead of a cold front
that will move through the region today. Expect coverage of
thunderstorm activity to increase for the afternoon hours. With
DCAPE values of over 800 there will be the potential for
isolated damaging wind gusts as these storms move through. Will
add this mention to the HWO. Storms today will be much more
progressive than the past several days, however brief heavy
downpours will be possible.

The highest temperatures today will be across eastern portions
of the forecast area where it will take longer for the front to
reach. A few heat index values in the middle to upper 90s will
be possible across eastern portions of the forecast area as
well.

Winds will gust at times today, especially after the passage of
the frontal boundary. Outside of thunderstorm activity these
wind gusts will generally be in the 20 to 30 mph range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers and a few thunderstorms may linger into the evening,
particularly in central Ohio as the short wave strengthens and
closes off as it continues its trek into eastern Ohio and
western Pennsylvania. Besides precipitation chances, response at
the surface will be for a relatively tight pressure gradient
keeping winds up overnight, which will linger into Saturday with
some gusty winds. Clouds will gradually clear overnight as low
level flow become anticyclonic. Weak warm air advection will
commence on Saturday afternoon and cannot rule out a few showers
developing from this forcing, although probability looks low at
this time. Lows will drop into the mid to upper 60s tonight with
highs close to normal on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A very brief period of zonal flow will occur Saturday night until a
secondary lobe of shortwave energy rotates through the Ohio Valley
in the mean longwave trough. The axis of this wave will cross late
Sunday, with showers and thunderstorms expected to be the rule of
the day Sunday, quickly ending in the evening. This will hamper
daytime highs which should only get into the low to mid 80s after
morning lows in the mid 60s.

Overnight should remain dry and see lows drop to the lower 60s
across the region. Monday will have cloudy skies and another lobe of
shortwave energy crossing through lower MI and LERI, possibly
resulting in some showers or thunderstorms with a slightly higher
chance residing in central OH. Once again, highs will only top out
80-85 degrees. Another dry night with cool nw flow should have lows
by Tuesday morning in the 60-65 range. This dry period will last
through daybreak Wednesday, then a slight chance of rain will be
necessary in the forecast as zonal wly flow pushes s/w energy east
as a surface low is progged to be somewhere in the vicinity of nw
OH Wed night.

While models are not that far off on the sensible weather and
overall pattern, the European is a solid 6-12 deg warmer than the
GFS starting Mon night and lasting through Wed night. Euro may
verify better but the trend and national blend of models are cutting
this difference neatly in half. Given a weakly building ridge until
flow becomes zonal Wed night, this seems to be the more reasonable
forecast.

Lowered the temps a bit beyond this period as a hedge towards having
cloud cover streaming in from the west.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will continue to move through this afternoon. In
advance of this feature, scattered thunderstorms will be
possible. KCMH and KLCK has the best chance of seeing additional
thunderstorm activity this afternoon.

Winds pick up with the passage of the front and expect some wind
gusts into the evening hours before tapering off. Even as wind
gusts taper off, winds are expected to stay up some overnight.

A few showers will linger into tonight as an upper level
disturbance moves through. In addition MVFR cigs will be
possible around KCMH and KLCK.

A few cu will be possible on Saturday in addition to some high
clouds.

OUTLOOK...Thunderstorms are possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Novak
SHORT TERM...
LONG TERM...Franks
AVIATION...Novak
Hazardous weather outlook, Jul 10, 11:59 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1159 AM EDT Fri Jul 10 2020

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>080-111600-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

KYZ100-OHZ046-055-056-064-065-073-074-081-082-088-111600-
Lewis-Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-
Adams-Pike-Scioto-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

The combination of temperatures in the upper 80s and lower 90s along
with high relative humidity will lead to the heat index rising to
between 95 and 100 today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 10, 2:01 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
201 PM EDT Fri Jul 10 2020

OHZ026-044-045-052-054-101830-
Champaign OH-Logan OH-Madison OH-Hardin OH-Union OH-
201 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHAMPAIGN...
EASTERN LOGAN AND EASTERN HARDIN COUNTIES IN WEST CENTRAL OHIO...
NORTH CENTRAL MADISON AND UNION COUNTIES IN CENTRAL OHIO UNTIL 230 PM
EDT...

At 201 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles southeast of Kenton to Mechanicsburg, moving
northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Marysville, Kenton, Plain City, Richwood, Mechanicsburg, North
Lewisburg, Forest, West Mansfield, New California, Milford Center,
Mount Victory, Ridgeway, Woodstock, Magnetic Springs, Unionville
Center, Patterson, Mutual, Cable, Raymond and Broadway.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8351 4070 8350 4070 8344 4069 8344
      4069 8342 4051 8342 4050 8325 4025 8325
      4024 8321 4004 8329 4002 8364 4067 8367
      4082 8353
TIME...MOT...LOC 1801Z 227DEG 29KT 4058 8352 4004 8354

Hatzos
Local storm report, Jul 10, 2:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
206 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND GST     KFFO WRIGHT-PATT AFB    39.83N 84.05W
07/10/2020  M45 MPH          GREENE             OH   AWOS

&&
Local storm report, Jul 10, 2:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
208 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND DMG     WESTERVILLE             40.12N 82.92W
07/10/2020                   FRANKLIN           OH   PUBLIC

            LIMBS DOWN IN WESTERVILLE.

&&
Special weather statement, Jul 10, 2:09 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
209 PM EDT Fri Jul 10 2020

KYZ100-OHZ081-088-101845-
Lewis KY-Scioto OH-Adams OH-
209 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...SOUTHEASTERN
ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, radar indicated a strong thunderstorm near Camp Dix,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Vanceburg, Camp Dix, Friendship, Sandy Springs, Garrison, Buena Vista
in Scioto County, Saint Paul, Firebrick, Rexton and Tannery.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3839 8325 3864 8341 3872 8321 3871 8303
      3868 8303 3866 8305 3864 8305 3863 8307
      3859 8307 3854 8312 3854 8314 3850 8317
      3849 8319 3847 8319 3845 8321 3844 8321
      3843 8324 3840 8324
TIME...MOT...LOC 1809Z 246DEG 27KT 3853 8321

Hatzos
Local storm report, Jul 10, 2:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     WHITEHALL               39.97N 82.88W
07/10/2020                   FRANKLIN           OH   PUBLIC

            BIG LIMBS DOWN IN WHITEHALL.

&&
Special weather statement, Jul 10, 2:10 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
210 PM EDT Fri Jul 10 2020

OHZ056-101845-
Licking OH-
210 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 245 PM EDT...

At 209 PM EDT, radar indicated a strong thunderstorm over Heath,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Hanover, Harbor
Hills, Granville South, Marne, Gratiot, Toboso and Brownsville.

This includes I-70 in Ohio between mile markers 129 and 142, and near
mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3993 8242 3993 8249 3994 8249 4008 8257
      4021 8218
TIME...MOT...LOC 1809Z 251DEG 24KT 3999 8243

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:09 PM EDTSpecial Weather StatementILNPike, Scioto36 min
Jul 9, 8:41 PM EDTAreal Flood AdvisoryILNScioto83 min
Jul 10, 11:34 AM EDTSpecial Weather StatementILNFayette26 min
Jul 10, 11:37 AM EDTSevere Thunderstorm WarningILNClinton, Fayette25 min
Jul 10, 11:39 AM EDTSpecial Weather StatementILNFranklin36 min
Jul 10, 11:59 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin46 min
Jul 10, 12:24 PM EDTSpecial Weather StatementILNFranklin36 min
Jul 10, 12:32 PM EDTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking43 min
Jul 10, 12:33 PM EDTSpecial Weather StatementILNAuglaize27 min
Jul 10, 12:34 PM EDTSpecial Weather StatementILNBrown26 min
Jul 10, 12:50 PM EDTSpecial Weather StatementILNShelby25 min
Jul 10, 12:55 PM EDTSpecial Weather StatementILNHardin35 min
Jul 10, 1:11 PM EDTSpecial Weather StatementILNFairfield, Licking34 min
Jul 10, 1:18 PM EDTSpecial Weather StatementILNScioto27 min
Jul 10, 1:23 PM EDTSevere Thunderstorm WarningILNHardin24 min
Jul 10, 1:25 PM EDTSevere Thunderstorm WarningILNFairfield, Licking35 min
Jul 10, 1:33 PM EDTSpecial Weather StatementILNClinton27 min
Jul 10, 1:39 PM EDTSpecial Weather StatementILNFairfield36 min
Jul 10, 1:40 PM EDTSpecial Weather StatementILNScioto35 min
Jul 10, 1:50 PM EDTSpecial Weather StatementILNLicking25 min
Jul 10, 2:01 PM EDTSpecial Weather StatementILNHardin, Union29 min
Jul 10, 2:10 PM EDTSpecial Weather StatementILNLicking35 min
Jul 10, 2:22 PM EDTSpecial Weather StatementILNFayette38 min
Jul 10, 2:25 PM EDTSpecial Weather StatementILNDelaware, Union35 min
Jul 10, 2:37 PM EDTSpecial Weather StatementILNHocking23 min
Jul 10, 3:05 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Union40 min
Jul 10, 3:07 PM EDTSevere Thunderstorm WarningILNHocking38 min
Jul 10, 3:11 PM EDTSpecial Weather StatementILNFranklin, Pickaway34 min
Jul 10, 3:26 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Pickaway64 min
Jul 10, 3:27 PM EDTSevere Thunderstorm WarningILNLicking63 min
Jul 10, 3:46 PM EDTSpecial Weather StatementILNDelaware29 min
Jul 10, 4:19 PM EDTSpecial Weather StatementILNRoss26 min
Jul 10, 4:27 PM EDTSpecial Weather StatementILNLicking33 min
Jul 10, 4:37 PM EDTSpecial Weather StatementILNPickaway23 min
Jul 10, 4:54 PM EDTSpecial Weather StatementILNFairfield36 min
Jul 10, 5:27 PM EDTSpecial Weather StatementILNFairfield33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.